Alert archive / Indiana / Gale Warnings in 2018

Gale Warning 15, NWS Northern Indiana

November 24, 2018

NWS Northern Indiana issued this gale warning at Nov 24, 2018, 2:53 PM EST. It took effect at Nov 25, 2018, 4:00 PM EST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2018, 2:53 PM EST (19:53 UTC)
In effect from
Nov 25, 2018, 4:00 PM EST
Expired
Nov 26, 2018, 4:00 PM EST
In force
24 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

147 
WHUS73 KIWX 241953
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
253 PM EST Sat Nov 24 2018

LMZ043-046-250400-
/O.UPG.KIWX.GL.A.0010.181126T0000Z-181126T1200Z/
/O.NEW.KIWX.GL.W.0015.181126T0000Z-181126T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
253 PM EST Sat Nov 24 2018

...GALE WARNING IN EFFECT FROM 7 PM SUNDAY TO 10 AM EST MONDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect from 7 PM Sunday to 10 AM EST
Monday. The Gale Watch is no longer in effect. 

* WINDS...Northwest winds 25 to 30 knots with gusts up to 40 
  knot gales. 

* WAVES...2-4 feet Sunday building to 10 to 14 feet Sunday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
8 follow-up statements
162 
WHUS73 KIWX 250320
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1020 PM EST Sat Nov 24 2018

LMZ043-046-251130-
/O.CON.KIWX.GL.W.0015.181126T0000Z-181126T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1020 PM EST Sat Nov 24 2018

...GALE WARNING REMAINS IN EFFECT FROM 7 PM SUNDAY TO 10 AM EST
MONDAY...

* WINDS...North to northeast gales to 35 knots shifting to the
  north northwest late Sunday night into Monday morning. Gusts to
  45 knot gales Sunday night, and to 40 knot gales Monday 
  morning.

* WAVES...Building to 3 to 5 feet Sunday morning, then to 10 to 14
  feet occasionally to 18 feet Sunday night and Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
737 
WHUS73 KIWX 250939
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
439 AM EST Sun Nov 25 2018

LMZ043-046-251745-
/O.EXT.KIWX.GL.W.0015.181125T2100Z-181126T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
439 AM EST Sun Nov 25 2018

...GALE WARNING NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM
EST MONDAY...

* WINDS...North to northeast gales to 35 knots shifting to the 
  north northwest late Sunday night into Monday morning. Gusts 
  to 45 knot gales Sunday night, and to 40 knot gales Monday 
  morning. 

* WAVES...Building to 3 to 5 feet today, then 12 to 16 feet 
  occasionally to 20 feet Sunday night and Monday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
749 
WHUS73 KIWX 251531
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1031 AM EST Sun Nov 25 2018

LMZ043-046-252345-
/O.CON.KIWX.GL.W.0015.181125T2100Z-181126T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1031 AM EST Sun Nov 25 2018

...GALE WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 PM EST MONDAY...

* WINDS...North to northeast gales to 35 knots shifting to the 
  north northwest late Sunday night into Monday morning. Gusts 
  to 45 knot gales Sunday night, and to 40 knot gales Monday 
  morning. 

* WAVES...Building to 3 to 5 feet today, then 12 to 16 feet 
  occasionally to 20 feet Sunday night and Monday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
232 
WHUS73 KIWX 252000
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
300 PM EST Sun Nov 25 2018

LMZ043-046-260400-
/O.CON.KIWX.GL.W.0015.181125T2100Z-181126T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
300 PM EST Sun Nov 25 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST MONDAY...

* WINDS...North to northeast gales to 35 knots shifting to the 
  north northwest late Sunday night into Monday morning. Gusts 
  to 45 knot gales Sunday night, and to 40 knot gales Monday 
  morning. 

* WAVES...Building to 3 to 5 feet today, then 12 to 16 feet 
  occasionally to 20 feet Sunday night and Monday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
359 
WHUS73 KIWX 260311
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1011 PM EST Sun Nov 25 2018

LMZ043-046-261115-
/O.CON.KIWX.GL.W.0015.000000T0000Z-181126T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1011 PM EST Sun Nov 25 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST MONDAY...

* WINDS...North to northeast gales to 35 knots shifting to the 
  north northwest late Sunday night into Monday morning. Gusts 
  to 45 knot gales Sunday night, and to 40 knot gales Monday 
  morning. 

* WAVES...Building to 3 to 5 feet today, then 12 to 16 feet 
  occasionally to 20 feet Sunday night and Monday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
908 
WHUS73 KIWX 260838
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
338 AM EST Mon Nov 26 2018

LMZ043-046-261645-
/O.CON.KIWX.GL.W.0015.000000T0000Z-181126T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
338 AM EST Mon Nov 26 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

* WINDS...North gales to 35 knots shifting to the northwest this
  morning. Gusts to 45 knot gales this morning. Winds northwest to
  30 knots this afternoon. A small craft advisory will likely be
  issued once the gale warning has expired. 
  

* WAVES...10 to 14 feet occasionally to 18 feet today, then 6 to
  10 feet tonight occasionally to 13 feet. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
884 
WHUS73 KIWX 261526
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1026 AM EST Mon Nov 26 2018

LMZ043-046-261800-
/O.CON.KIWX.GL.W.0015.000000T0000Z-181126T1800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1026 AM EST Mon Nov 26 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

* WINDS...North gales to 35 knots shifting to the northwest this 
  morning. Gusts to 45 knot gales this morning. Winds northwest 
  to 30 knots this afternoon. A small craft advisory will likely 
  be issued once the gale warning has expired. 

* WAVES...10 to 14 feet occasionally to 18 feet today, then 6 to 
  10 feet tonight occasionally to 13 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
671 
WHUS73 KIWX 261604
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1104 AM EST Mon Nov 26 2018

LMZ043-046-262100-
/O.EXT.KIWX.GL.W.0015.000000T0000Z-181126T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1104 AM EST Mon Nov 26 2018

...GALE WARNING NOW IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WINDS...Northwest winds with gusts to 35 knot gales this 
  afternoon. A small craft advisory will likely be issued once the
  gale warning has expired. 

* WAVES...10 to 14 feet occasionally to 18 feet today, then 6 to 
  10 feet tonight occasionally to 13 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Nov 24, 2:35 PM EST, 18 minutes earlier.

Area forecast discussion, Nov 24, 2:35 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
235 PM EST Sat Nov 24 2018

.SYNOPSIS...
Issued at 209 PM EST Sat Nov 24 2018

Mostly cloudy skies will persist tonight through early Sunday.
Clouds will increase during the day Sunday, leading to rain and
snow Sunday night. By Monday morning, 1 to 3 inches of snow is
possible across northwest Indiana and southwest Michigan. It will
also be windy Sunday night into Monday with gusts up to 40 mph
possible. Much colder air then returns to the region with
several rounds of lake effect snow through Wednesday.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 209 PM EST Sat Nov 24 2018

Mild and breezy conditions will prevail through mid morning
Sunday. Surface low has formed over the Northern Rockies and all
eyes are on this system as it continues to strengthen. 12Z models
have initialized well with this feature, however concensus of final
track and trajectory of the feature beyond Sunday night are still
all over the place. Regardless boundary layer quickly saturates
during the day Sunday and clouds quickly overspread the region.
Not much instability...favoring more stratiform rain/drizzle
during the late afternoon. For this forecast period have used a
blend of the short range models and kept the low far enough south
to keep winds easterly, and expect that to suppress afternoon
heating. As the low shifts north into the Ohio River valley,
the forecast really becomes a challenge for Sunday night...

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 209 PM EST Sat Nov 24 2018

Depending on the preferred model, the forecast ranges from wicked
amounts of historically ridiculous snowfall amounts - to nothing
but rain for the area. Generally, the models all started taking
the track of the storm system further south and east than previous
models. Have opted to blend the forecast models while trying to
retain some of the previous forecaster inputs. Expect that as the
low tracks into Central and Northern Indiana after 00z, boundary
layer cooling will be significant and sufficient enough to cause a
rapid change from rain to snow. That being said, model soundings
would suggest that the snow ratios with the early changeover will
be below 10:1, possibly closer to 6:1. Also with well developed
ascent into the system do not anticipate much in the way of sleet
and no freezing rain.

With this in mind the snowfall amounts have been nudged upward
from previous forecast. It is still TOO early to go with a
particular headline/advisory, and will need to monitor for the
timing and intensity. Any deviation in the track and speed of the
system could result in a significant difference in the change over
from rain to snow and duration.

As the cold settles in, an extended period of lake effect will
kick in during the rest of the week ahead. Additionally another
shortwave system will dive across the northern Plains and into the Great
Lakes Region and could be enough to trigger more organized lake
effect snow midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1226 PM EST Sat Nov 24 2018

Both TAF sites at IFR at the start of the period as the back edge
of dz and br pushes eastward. Upstream obs indicate mvfr flight
conditions should overtake the area by mid afternoon and improving
to VFR late this evening into the overnight. Winds subside this
evening leading to a potential for fog just before sunrise before
winds increase ahead of the next system on Sunday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from Sunday evening through Monday morning for LMZ043-
     046.

&&

SYNOPSIS...Lewis
SHORT TERM...Lewis
LONG TERM...Lewis
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Nov 24, 5:21 AM EST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
521 AM EST Sat Nov 24 2018

INZ003>008-012>016-MIZ077>081-251030-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI-Branch-
Hillsdale-
521 AM EST Sat Nov 24 2018 /421 AM CST Sat Nov 24 2018/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

1 to 3 inches of snow is possible Sunday night and this will likely
impact the Monday morning commute. However...confidence in exact
amounts, timing, and locations remains low at this time.

Winds may gust up to 40 mph Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ009-017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024-
025-251030-
De Kalb-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
521 AM EST Sat Nov 24 2018

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Light snow is possible late Sunday night and this may impact the
Monday morning commute. However...confidence in exact amounts,
timing, and locations remains low at this time.

Winds may gust up to 35 mph Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-251030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
521 AM EST Sat Nov 24 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

35 to 40 knot gales are possible Sunday night into Monday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 10:26 AM ESTGale WatchIWX4 hr

Nearby

Gale Warnings in Indiana, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.